Are Antihistamines Safe If I have Hypertension?

Are Antihistamines Safe If I have Hypertension?

To lessen the side effects of antihistamines and further reduce allergy symptoms, some allergy medicines combine an antihistamine with a decongestant, such as pseudoephedrine or phenylephrine. The decongestant helps alleviate allergy symptoms by shrinking the blood vessels to relieve nasal and sinus pressure.

Antihistamines combined with a decongestant are often labelled with a “D” ending, such as Zyrtec-D and Claritin-D. If you have high blood pressure, you should generally avoid decongestants, even if they are combined with an antihistamine. Decongestants have been demonstrated, in some cases, to raise blood pressure, cause unstable heart rhythms and increase the heart rate above 100 beats per minute.

Many people with high blood pressure can safely take antihistamines to curb allergy symptoms, minding the drowsiness warning. Antihistamines can also cause dry mouth, feelings of fatigue, constipation and dizziness. These side effects may be heightened if the antihistamine is taken along with certain antidepressants, pain medications or pills for stomach irritation. Always read the label and follow the directions.

Comments

Comments are disabled for this post.